Log in
AF Association
15,732 members18,721 posts

Sotalol versus bisoprolol

Hi, I would be interested to hear thoughts on my experience. I have had AF for around 13 years and latterly with flutter. Last January I was changed to Sotalol, 80 -40-80 every day after having severe AF for some months, on and off. All seemed ok until the last few months, I have a Kardia so am able to track my bpm and on some days my heart was racing along at 130/140. I have always been very active, gym, dog walking, gardening, sailing the oceans (I kid you not) but now I have just enough energy to take gentle strolls and then collapse in a chair. This tiredness and shortness of breath has been put down to the Sotalol. I have seen my Cardiologist this week who has said we will try and control the heart rate rather than try and stop the AF, that seems to be my default setting now. He has prescribed 50mg of bisoprolol and perhaps adding digoxin if that doesn’t work within a month or so. I trust this man completely, he knows the person I was so can understand my concerns, I have had an ablation and shock treatment in the past to no avail.

I would like to be ‘me’ again, full of get up and go, I would love to hear of any similar experiences. I do realise that we pump ourselves full of drugs and there is a fair chance there will be a reaction along the way.

Thank you for your time. Susie

8 Replies
oldestnewest

Hi,

Sotalol is no longer recommended by NICE in the UK for treatment of AF, I was put on it a couple of years ago by an A+E doctor and felt dreadful on it, my EP went ballistic when I told him that my meds had been changed. from what I understand though, at higher doses it does have some anti arrhythmic properties as well as slowing the HR

Bisoprolol is also well know to cause fatigue symptoms. I hope you meant 5mg a day and not 50mg! the max is supposed to be 10mg, but they couldnt slow my heart down so I was on 12.5 mg a day + digoxin. I was an absolute zombie.

Even on 2.5 mg Bisoprolol I was struggling to get through a day, and exercise was a no no. It was like I was walking through treacle.

We are all different, and some people do not have any side effects on Bisop, luckily I am no longer on any beta blockers, HR is around 60-75, which ironically is lower than when I was taking Bisoprolol

Reply

Thanks for the reply

1 like
Reply

I took Sotalol for paroxysmal AF for 8 years, increasing up to 240 mgs daily without any side effects. After developing persistent AF I was put on Bisoprolol 7.5 mgs daily which I could not tolerate, the usual things like tiredness, heavy legged particularly.

I now take Biso 1.25 mgs daily without any side effects.

I think it can be difficult distinguishing between symptoms of AF, symptoms of reduced left ventricular function (ejection fraction) if present, and side effects of medication, for those of us in persistent AF.

Reply

Thanks for your reply

Reply

We share a name & similar story - especially blue water sailing, although I was mainly a dinghy sailor.

As others have said Sotolol not NICE recommended, I refused it as it’s a horrible drug but then Bisoprlol for me was as bad.

I’m half way through pace & ablate - see my post of a few days ago - Pacemaker update. Ablations didn’t work, all drugs made me worse - first time in 10 years I have hope of improvement of QOL instead of decline.

Please get a second opinion.

1 like
Reply

Hi, Thank you for the reply - oh, how I miss the sailing! But onwards and upwards. S

Reply

I take the smallest dose of sotalol ... still have too much energy!

1 like
Reply

I too take sotalol 80mg twice daily

NICE recommendation for Sotalol-

bnf.nice.org.uk/drug/sotalo...

Reply

You may also like...